Thunderstorm Wind, Otero
- When
- September 21, 12:26 PM MST to 12:30 PM MST
- Where
- Otero County, 1.87 mi SSW of (Hmn)holoman Afb Alm
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.825, -106.112
A weak surface low was located over far Southern New Mexico with a weak upper level disturbance crossing the region. Low dew points allowed for strong wind gusts to develop with thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
A weak surface low was located over far Southern New Mexico with a weak upper level disturbance crossing the region. Low dew points allowed for strong wind gusts to develop with thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 21, 4:16 AM MST, 8 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 516 AM MDT WED SEP 21 2011 .SYNOPSIS... THERE WILL BE A SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS EACH DAY THROUGH FRIDAY AS A WEAK COLD FRONT TRIES TO PUSH INTO THE REGION. WE'LL SEE LESS CHANCES FOR RAIN AND WARMER TEMPERATURES FOR THIS WEEKEND INTO THE FIRST PART OF NEXT WEEK. && .DISCUSSION... THE COLD FRONT IS A KNOCKING...BUT IS ANYONE AT HOME. BOTH THE GFS AND NAM INDICATE THAT A WEAK COLD FRONT WILL LINGER JUST TO OUR EAST FOR THE NEXT THREE DAYS. THE FRONT WILL OCCASIONALLY TRY AND SURGE ACROSS THE MOUNTAINS TO THE EAST...BUT RIGHT NOW IT DOESN'T LOOK LIKE IT EVER REALLY GETS PUSHED ALL THE WAY ACROSS THE MOUNTAINS. HAVING SAID THAT THOUGH WE WILL SEE AN INCREASED CHANCE...SLIGHT AS IT MAY BE...FOR AFTERNOON AND EVENING THUNDERSTORMS. BEST RAIN CHANCES WILL BE IN THE MOUNTAINS AND EAST OF THE RIO GRANDE. I THINK THAT MOST OF US WILL STAY DRY THROUGH THE END OF THE WEEK. FOR THE WEEKEND WE WILL HAVE AN AREA OF UPPER LEVEL HIGH PRESSURE BUILD BACK ACROSS NEW MEXICO. LIKE IT DID ALL SUMMER THE RIDGE WILL LIMIT OUR AFTERNOON AND EVENING THUNDERSTORMS AND WILL CONTINUE TO KEEP OUR TEMPERATURES A LITTLE ABOVE NORMAL. FOR THE FIRST PART OF NEXT WEEK THE EXTENDED MODELS WEAKEN THE RIDGE AND BRING AN UPPER LEVEL TROUGH INTO THE SOUTHWEST. IT IS STILL TO EARLY TO TELL HOW MUCH...IF ANY...MOISTURE THE TROUGH WILL HAVE TO WORK WITH. FYI...THE GFS CONTINUES TO DEVELOP WHAT WILL BE EASTERN PACIFIC HURRICANE HILARY. THE GFS BRINGS THE REMNANTS OF THE HURRICANE INTO THE SOUTHWEST BY THE END OF NEXT WEEK...BUT THE ECMWF AND DGEX MOVE THE SYSTEM OUT TOWARD THE CENTRAL PACIFIC. MY HOPES ARE ON THE GFS TO GIVE US SOME MUCH NEEDED RAIN...BUT MY MONEY IS ON THE ECMWF AND DGEX SOLUTIONS. LOOKING AT TEMPERATURES...WE WILL CONTINUE TO SEE WARM TEMPERATURES INTO THE FIRST PART OF NEXT WEEK. THE COLD FRONT NEVER REALLY IS ABLE TO PUSH IN TO THE REGION SO IT HAS VERY LITTLE INFLUENCE ON OUR AFTERNOON HIGH TEMPERATURES. FOR TODAY AND THURSDAY WE WILL SEE HIGHS RUNNING THREE TO FIVE DEGREES ABOVE NORMAL. FOR FRIDAY WE WILL SEE HIGHS RUNNING ONE TO THREE DEGREES ABOVE NORMAL. FOR THE WEEKEND INTO THE FIRST PART OF NEXT WEEK WE WILL SEE HIGHS RUNNING TWO TO FOUR DEGREES ABOVE NORMAL. && .AVIATION...21/12Z-22/12Z VFR CONDITIONS EXPECTED FOR THE NEXT 24 HOURS. THERE IS A SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS...MAINLY EAST OF THE RIO GRANDE. OTHERWISE SKIES WILL BE PARTLY CLOUDY. WE MAY SEE AN OCCASIONAL CEILING AT OR ABOVE 12K. SURFACE WINDS WILL CONTINUE TO BE LIGHT FROM THE EAST AT LESS THAN 10 KNOTS. && .FIRE WEATHER... KEEP YOUR FINGERS CROSSED...TODAY THROUGH FRIDAY ARE OUR BEST CHANCES FOR RAIN...AND THOSE CHANCES ARE NOT THE GREATEST. A WEAK COLD FRONT WILL LINGER JUST TO OUR EAST AND WILL OCCASIONALLY TRY AND PUSH ACROSS THE MOUNTAINS. THIS FRONT WILL COMBINE WITH LIMITED SURFACE MOISTURE TO PRODUCE A FEW AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. THE BEST CHANCES FOR RAIN WILL BE IN THE MOUNTAINS AND EAST OF THE RIO GRANDE. WE'LL SEE MORE STABLE CONDITIONS FOR THE WEEKEND INTO THE FIRST PART OF NEXT WEEK WITH ONLY A SLIGHT CHANCE FOR RAIN IN THE MOUNTAINS. WINDS WILL CONTINUE TO NOT BE A FACTOR AS MIN RH'S WILL RANGE FROM AROUND 20 IN THE LOWLANDS TO AROUND 30 IN THE MOUNTAINS. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 91 65 89 63 88 / 10 10 20 20 10 SIERRA BLANCA TX 87 59 84 57 82 / 20 20 20 20 10 LAS CRUCES 91 62 88 60 87 / 20 20 20 20 10 ALAMOGORDO 84 58 85 56 83 / 20 20 20 20 10 CLOUDCROFT 64 43 67 41 66 / 30 30 30 20 20 TRUTH OR CONSEQUENCES 88 60 87 58 85 / 20 20 20 20 10 SILVER CITY 81 56 80 54 77 / 20 20 20 20 10 DEMING 90 62 89 60 86 / 10 10 10 20 10 LORDSBURG 90 62 89 60 87 / 10 10 10 10 10 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 15/15
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1205 AM MDT WED SEP 21 2011 NMZ022>025-030>032-TXZ055-056-221730- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1205 AM MDT WED SEP 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WITH A FEW STORMS PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED LOWLAND AND SCATTERED MOUNTAIN SHOWERS AND THUNDERSTORMS THURSDAY AND THURSDAY NIGHT WITH A FEW STORMS PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. MOSTLY DRY WEATHER FRIDAY THROUGH TUESDAY WITH ONLY SLIGHT CHANCES OF MAINLY MOUNTAIN SHOWERS AND THUNDERSTORMS IN THE AFTERNOON AND EARLY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING TO LOCAL LAW ENFORCEMENT AND THIS OFFICE. ROGASH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
837 AM MDT WED SEP 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 AM TSTM WND GST HOLLOMAN AFB 32.85N 106.11W
09/21/2011 M58 MPH OTERO NM NWS OFFICE
HOLLOMAN AFB REPORTED TSTM WIND GUST 50KT AT 0726 GMT
126 AM MDT.
&&
EVENT NUMBER EPZ1100365
JMPThe Holloman AFB radar (KHDX), 28 km away, was scanning. The volume nearest the first event began at 19:23 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347237.